What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 2:37 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 16, 2:37 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
337 PM EDT Tue Aug 16 2022
.SYNOPSIS...
A slow moving area of low pressure over the Northeast will
continue to bring showers and isolated thunderstorms to the
region early this evening. Another round of convection is
expected Wednesday, with drier and somewhat warmer weather
later in the week.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
337 PM update...
Main concerns in the near term are focused on the scattered
showers and storms across the western half of the forecast area
this afternoon...followed by partial/pockets of clearing tonight
with patchy fog...then another round of showers and storms Wed
afternoon/evening with more patchy fog Wed night.
A broad upper level low continues to spin slowly to the
east/northeast over the Northeast with the center of the surface
low beginning to deepen several hundred miles off the coast of
NJ. The upper level forcing, combined with a fair amount of
moisture and diurnal heating/destabilization will continue to
support the potential for scattered showers and storms across
the region through today. A wedge of drier air has become
positioned across eastern NY and is nudging its way into central
NY and parts of ne PA. This should keep areas east of the I-81
corridor mostly dry through the rest of the today. The focus
will be on areas to the west where the convection continues to
pulse up and down within a very weakly sheared environment. Some
of the storms may produce small hail, brief gusty winds, heavy
downpours and cloud to ground lightning. Most of the convection
will dissipate around sunset when the instability drops off.
Cloud cover will likely hang around similar to last night, but
with maybe a few more pockets of clearing that could lead to
some patchy fog slightly farther west into Wed morning. After
the fog lifts and mixes out some sun will reappear as
temperatures bump back up into the 70s. There will likely be
more destructive cumulus clouds by late morning with some
scattered rain showers initially...then by the afternoon, an
increased chance of thunderstorms. An embedded short wave within
the broad cyclonic flow will combine with the steepening lapse
rates in the afternoon and enough moisture to trigger yet
another round of showers and storms through the afternoon.
Convection dies down around sunset again Wed evening with
another brief clearing and round of patchy fog Wed night.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
230 PM Update...
The upper low will be slowly departing to our northeast
Thursday, but a few showers and perhaps some rumbles of thunder
will still be possible. This would be mainly during the
afternoon with diurnal instability lending a hand to our rain
chances. Dry weather returns Thursday night through Friday while
a ridge builds over the region. This will cause a shift to
southwesterly flow, bringing in warmer air for the end of the
work week. While we should see highs ranging in the upper 70s to
lower 80s Thursday, warmer temperatures in the low to mid 80s
are expected Friday. Both nights should see lows ranging in the
50s to lower 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
230 PM Update...
Warm and mainly dry weather continues through Saturday, but as the
ridge shifts eastward and an upper level trough begins to dig into
the Great Lakes, we will again have the potential for a few showers
and rumbles of thunder across our southwestern zones Saturday
afternoon and evening. However, coverage will be greater Sunday with
more moisture advection into the area as the trough closes off and
deepens somewhat to our west. That said, it shouldn't be a washout,
with plenty of dry breaks. Otherwise, expect highs to range in the
80s and lows in the 50s and 60s through the weekend.
Unsettled weather will continue through early next week as the
trough finally starts to slowly swing through. Persistent
southwesterly flow and a (quite modest) upper jet will continue to
pump warm, moist air into the region Monday, leading to better
coverage for showers and storms. Temperatures should be more limited
compared to previous days, but still mild with highs in the 70s to
lower 80s. Expect temperatures to fall back into the 60s again
Monday night.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Scattered showers and storms have developed across the
region...mainly west of a line from RME to AVP. Rain and TS will
be hit and miss, but should be subsiding around sunset later
today. Brief restrictions are possible in storms that move
across the terminal. Quiet weather expected tonight as the
boundary layer stabilizes. There is some concern for low clouds
and patchy fog tonight, especially where rain occurs today, but
confidence in MVFR or worse restrictions is still on the low
side. At this time, will go with a more persistence type
forecast with mainly mid/high level clouds through tonight.
Winds will pick up from the northeast around 5 to 8 kt late Wed
morning with a sct-bkn cloud deck forming after 15Z and even a
few isolated rain showers before 18Z.
Outlook...
Wednesday afternoon through Thursday...VFR most of the time.
However, another round of afternoon showers and isolated
thunderstorms is expected yet again Wednesday as a disturbance
associated with the upper low swings in from the northeast.
Valley fog also possible early each morning at KELM, especially
if rainfall occurs.
Thursday night through Saturday...VFR, other than possible
early morning valley fog for KELM.
Sunday...More showers and storms moving in from the west/sw with
potential restrictions in convection.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...BJT/MPH
Hazardous weather outlook, Aug 16, 2:37 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
337 PM EDT Tue Aug 16 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
337 PM EDT Tue Aug 16 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 1:44 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
244 PM EDT Tue Aug 16 2022
NYZ016-017-161915-
Southern Cayuga NY-Seneca NY-
244 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of central Seneca and
west central Cayuga Counties through 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Springs, or 8 miles southwest of Auburn. This storm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seneca Falls, Fayette, Union Springs, Aurora, Levanna, Canoga,
Mapleton, Cayuga Lake State Park, Long Point State Park and Deans
Cove Boat Launch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4290 7657 4274 7655 4269 7680 4290 7684
TIME...MOT...LOC 1844Z 079DEG 4KT 4283 7666
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJTSpecial weather statement, Aug 16, 2:26 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
326 PM EDT Tue Aug 16 2022
NYZ016-162000-
Seneca NY-
326 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northwestern Seneca
County through 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waterloo, moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seneca Falls, Waterloo, Tyre, Border City, Dublin, Magee and Packwood
Corners.
This includes the following highway exits...
Interstate 90 near 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4302 7681 4291 7678 4286 7689 4287 7696
4288 7696 4299 7697 4301 7696
TIME...MOT...LOC 1926Z 065DEG 13KT 4297 7692
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJTSpecial weather statement, Aug 16, 2:27 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Tue Aug 16 2022
NYZ022-162000-
Steuben NY-
327 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of central Steuben
County through 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sonora, or 15 miles northwest of Corning, moving west at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bath, Thurston, Savona, Kanona, Sonora, Cameron Mills, Risingville
and North Cameron.
This includes the following highway exits...
Interstate 86/Route 17 between 36 and 40.
Interstate 390 near 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4239 7716 4228 7710 4216 7737 4240 7743
TIME...MOT...LOC 1927Z 071DEG 14KT 4233 7722
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJTSpecial weather statement, Aug 16, 3:27 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
427 PM EDT Tue Aug 16 2022
NYZ022-162100-
Steuben NY-
427 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northwestern Steuben
County through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohocton, or 14 miles east of Dansville, moving west at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayland, Howard, Avoca, Cohocton, Haskinville and Atlanta.
This includes the following highway exits...
Interstate 390 between 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4258 7759 4258 7741 4257 7733 4241 7734
4235 7759
TIME...MOT...LOC 2027Z 087DEG 10KT 4248 7743
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Aug 16, 4:02 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
502 PM EDT Tue Aug 16 2022
NYZ022-162115-
Steuben NY-
502 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northwestern Steuben
County through 515 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Dansville, or 8 miles south of Dansville, moving west at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayland, Arkport, Haskinville, South Dansville, Perkinsville and
Stony Brook State Park.
This includes the following highway exits...
Interstate 86/Route 17 between 34 North and 34 South.
Interstate 390 near 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4253 7772 4254 7766 4258 7766 4256 7755
4236 7755 4235 7774
TIME...MOT...LOC 2102Z 087DEG 10KT 4245 7766
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGLocal storm report, Aug 16, 4:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLOOD COHOCTON 42.50N 77.50W
08/16/2022 STEUBEN NY EMERGENCY MNGR
MUDSLIDE CLOSED PORTIONS OF ROUTE 415.
&&